Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 81, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 12, 2020, 8:36 PM CDT for Blount County, Jefferson County, Alabama. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2020, 8:36 PM CDT (01:36 UTC)
- Expired
- Apr 12, 2020, 9:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Blount County, AL, Jefferson County, AL
The radar
The Birmingham radar (KBMX), 82 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 9:22 PM CDT | TSTM WND DMG | Fultondale, AL | SEVERAL TREES DOWN AND MANY LANDED ON HOMES BETWEEN FULTONDALE AND GARDENDALE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 3:20 PM CDT | Tornado Watch | SPC | 8 hr |
| Apr 12, 4:38 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 533 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 401 m²/s²
- 0-3 km storm-relative helicity
- 509 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 8.4
The text
As transmitted.
340
WUUS54 KBMX 130136
SVRBMX
ALC009-073-130230-
/O.NEW.KBMX.SV.W.0081.200413T0136Z-200413T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
836 PM CDT Sun Apr 12 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Blount County in central Alabama...
Northern Jefferson County in central Alabama...
* Until 930 PM CDT.
* At 835 PM CDT, severe thunderstorms were located along a line
extending from Smith Dam to near Sumiton to 6 miles south of Gorgas
Steam Plant, moving east at 65 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Northern Birmingham, Trussville, Gardendale, Leeds, Fultondale,
Oneonta, Sumiton, Blountsville, Cleveland, Dallas, Center Point,
Clay, Pinson, Tarrant, Adamsville, Warrior, Kimberly, Graysville,
Morris and Brookside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for central
Alabama. A Tornado Watch also remains in effect until midnight CDT
for central Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3411 8631 3394 8637 3393 8633 3391 8635
3389 8634 3380 8658 3355 8655 3358 8720
3366 8706 3377 8702 3380 8695 3387 8696
3387 8692 3391 8692 3394 8688 3397 8677
3403 8670 3409 8669 3408 8669 3417 8637
TIME...MOT...LOC 0135Z 270DEG 58KT 3394 8712 3378 8703 3355 8721
HAIL...<.75IN
WIND...70MPH
$$
17/KLAWS1 follow-up statement
837
WWUS54 KBMX 130215
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
915 PM CDT Sun Apr 12 2020
ALC009-073-130230-
/O.CON.KBMX.SV.W.0081.000000T0000Z-200413T0230Z/
Blount AL-Jefferson AL-
915 PM CDT Sun Apr 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR BLOUNT AND NORTHERN JEFFERSON COUNTIES...
At 914 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Altoona to near Ashville to near Bald
Rock, moving east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Northern Birmingham, Trussville, Gardendale, Leeds, Fultondale,
Oneonta, Sumiton, Blountsville, Cleveland, Dallas, Center Point,
Clay, Pinson, Tarrant, Adamsville, Warrior, Kimberly, Graysville,
Morris and Brookside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for central
Alabama. A Tornado Watch also remains in effect until midnight CDT
for central Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3411 8631 3394 8637 3393 8633 3391 8635
3389 8634 3380 8658 3355 8655 3358 8720
3366 8706 3377 8702 3380 8695 3387 8696
3387 8692 3391 8692 3394 8688 3397 8677
3403 8670 3409 8669 3408 8669 3417 8637
TIME...MOT...LOC 0214Z 270DEG 58KT 3394 8636 3378 8627 3355 8645
HAIL...<.75IN
WIND...60MPH
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 7:19 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Apr 12, 7:19 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 719 PM CDT Sun Apr 12 2020 .UPDATE... For 00Z Aviation. && .SHORT TERM... /Updated at 0700 PM CDT Sun Apr 12 2020/ Mesoscale Update. An all-hazards severe weather threat continues across portions of Central Alabama. Damaging winds up to 70 mph, large hail, and tornadoes all remain possible into the overnight hours as a dynamic shortwave trough (which is taking a more neutral tilt) and surface low pressure eject eastward. Recent surface observations depict a favorable warm sector now along and north of the I-20/59 corridor, including SBCAPE 500-1,500 J/kg, EBS 60-70 kts, and 0-1 km SRH 500-700 m2/s2. These values are also supported by the 21Z BMX RAOB and various RADAR derived hodographs. Lift will continue to be abundant across the region as pressure & height falls accompany upper-level diffluence & quasigeostrophic forcing, as well as a surface moisture convergence axis from northeast AL into southwest MS. Thus, deep/moist convection will continue to be problematic over the next several hours, even as storm modes become less discrete. Threats also include flash flooding as high rain rates train north of I-20, generally along/near a 1.8-2.0" PW axis and confluent flow in the 925-850 mb layer. Short-range guidance suggests favorable atmospheric conditions for all-hazards will persist for the next several hours as a more linear convective system with embedded supercells ejects across Central AL. The effective layer significant tornado parameter is progged to remain as high as 5 ahead of this system through that time, suggesting an environment favorable for tornadogenesis and strong tornadoes. Residents of Central AL must remain diligent and weather aware into the overnight period and have multiple ways to receive warnings so that necessary action to protect life and property can be taken. 40/Sizemore .LONG TERM... /Updated at 0250 PM CDT Sun Apr 12 2020/ Monday through Saturday. Cooler, clearing conditions are expected on Monday as the cold front tracks towards the east coast. Lingering clouds may persist through the morning across our north as an upstream reinforcing front moves across the area, but a dry, northerly flow and increasing CAA will support sunny skies during the afternoon with highs in the lower 60s northwest to near 80F southeast. Guidance continues to indicate the front stalling generally east to west across the Gulf Coast region on Tuesday before lifting slightly into southern portions of Alabama early Wednesday morning. This should focus highest PoPs over our southeastern quadrant, but a flattened low-level ridge over the Lower MS Valley may hinder much of the activity from entering our forecast area, so PoPs may be lowered in future updates. Otherwise, the remainder of the extended will remain dry and cool as the weak low-level ridge slides eastward across the region with dry zonal flow aloft persisting through the period. Northeasterly flow Thursday morning should allow temps to lower into the 30s. Therefore, I continued to mention localized patchy frost across our northern counties. The latest round of data indicates lows may be a couple degrees warmer than previously forecast, but leaned on the cooler side since models are typically too warm under northeasterly flow. Rain chances will begin increasing at the end of the week as another low propagates across the Desert SW towards the Tennessee Valley. Kept PoPs around 40-50% since there is still plenty of uncertainty regarding timing, moisture return, and the evolution of the system. 86 && .AVIATION... 00Z TAF Discussion. Widespread showers and thunderstorms will impact all TAF sites overnight. Some of the storms will be severe with damaging winds and isolated tornadoes. Strong gradient flow will also produce south winds sustained 15-20 kts with gusts to 35 kts. The winds will relax at bhm/tcl/eet by 05z as the low level jet shifts eastward, with the severe threat also ending at these sites. For the remainder of the TAF sites, the severe threat will end between 05z and 08z. Sfc winds will gradually veer overnight becoming westerly by 12z. VFR cigs at the start of the forecast period will become MVFR at all sites by 03z. Some clearing possible between 09z and 12z behind the initial front, but cold air stratocumulus could bring back MVFR cigs across the northern TAF sites between 12z and 18z, then become scattered. 58/rose && .FIRE WEATHER... Widespread rain and thunderstorms are expected tonight across Central Alabama. Winds will be gusty through the evening hours with south winds gusting to 35 MPH. Drier weather builds in the area on Monday before rain chances return across south Alabama Tuesday night and Wednesday morning. Dry weather will prevail Thursday and Friday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 58 65 42 68 41 / 100 0 0 0 10 Anniston 60 69 44 70 44 / 100 0 0 0 10 Birmingham 59 67 45 69 43 / 100 0 0 0 20 Tuscaloosa 58 67 45 69 43 / 100 0 0 0 20 Calera 60 68 46 70 44 / 100 0 0 0 20 Auburn 64 76 49 76 49 / 100 10 0 10 40 Montgomery 65 77 51 78 50 / 100 0 0 10 40 Troy 66 80 52 81 52 / 100 10 0 10 50 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 3 AM CDT Monday for the following counties: Autauga...Barbour...Bibb...Blount...Bullock...Calhoun... Chambers...Cherokee...Chilton...Clay...Cleburne...Coosa... Dallas...Elmore...Etowah...Fayette...Greene...Hale...Jefferson... Lamar...Lee...Lowndes...Macon...Marengo...Marion...Montgomery... Perry...Pickens...Pike...Randolph...Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...Tuscaloosa...Walker... Winston. Flash Flood Watch until midnight CDT tonight for the following counties: Blount...Cherokee...Etowah...Fayette...Lamar... Marion...Walker...Winston. &&
Hazardous weather outlook, Apr 12, 6:39 PM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 639 PM CDT Sun Apr 12 2020 ALZ011>015-017>050-140245- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 639 PM CDT Sun Apr 12 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...through Tonight. Severe thunderstorms are likely across all of Central Alabama. Threats include tornadoes, some of which could be strong, damaging straight line winds up to 70 MPH, and hail up to golf ball size. Localized flooding could also occur. Winds will also be breezy outside of thunderstorms with gusts between 30 and 40 MPH. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Minor flooding is forecast along portions of the Tombigbee River and Black Warrior River starting midweek. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be necessary. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Local storm report, Apr 12, 7:50 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
750 PM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG 4 SE HENDRIX 34.00N 86.40W
04/12/2020 BLOUNT AL EMERGENCY MNGR
TIME ESTIMATED. TREES DOWN ON SANDERS LANE
BETWEEN CR 39 AND HALE CREEK ROAD.
&&
MALLocal storm report, Apr 12, 7:51 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
751 PM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM FLASH FLOOD 5 SSW BROOKSVILLE 34.12N 86.51W
04/12/2020 BLOUNT AL EMERGENCY MNGR
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 5
SSW BROOKSVILLE. CORRECTS PREVIOUS FLASH
FLOOD REPORT FROM 5 SSW BROOKSVILLE. WATER
WASHED AWAY ROAD NEAR WHEELER RD AND CTY HWY
49.
&&
ASLocal storm report, Apr 12, 8:13 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
813 PM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG 1 WNW GAINESVILLE 32.82N 88.17W
04/12/2020 SUMTER AL PUBLIC
SEVERAL TREES WERE BLOWN DOWN AROUND
GAINESVILLE.
&&
MALLocal storm report, Apr 12, 8:15 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
815 PM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM NON-TSTM WND DMG 3 NE SELMA 32.44N 86.99W
04/12/2020 DALLAS AL PUBLIC
1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN
OFF. GRADIENT WINDS.
&&
MALLocal storm report, Apr 12, 8:21 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
821 PM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 1 S NEW MOON 34.38N 85.52W
04/12/2020 CHEROKEE AL EMERGENCY MNGR
SEVERAL TREES WERE BLOWN DOWN ALONG CR 99.
TIME ESTIMATED.
&&
MALLocal storm report, Apr 12, 8:27 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
827 PM CDT SUN APR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND DMG 2 N LEESBURG 34.21N 85.77W
04/12/2020 CHEROKEE AL EMERGENCY MNGR
A VEHICLE RAN INTO A DOWNED TREE BLOCKING
THE ROADWAY ALONG CR 36 AND TURTLE CREEK
LOOP.
&&
MALThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 7:10 PM CDT | Tornado Warning | BMX | Greene | 22 min |
| Apr 12, 7:14 PM CDT | Tornado Warning | BMX | Sumter | 26 min |
| Apr 12, 7:16 PM CDT | Areal Flood Advisory | BMX | Cherokee, Etowah, St. Clair | 6 hr |
| Apr 12, 8:08 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker | 55 min |
| Apr 12, 8:14 PM CDT | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Walker, Winston | 5 hr |
| Apr 12, 8:15 PM CDT | Tornado Warning | BMX | Walker, Winston | 15 min |
| Apr 12, 8:25 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 38 min |
| Apr 12, 8:29 PM CDT | Flash Flood Warning | BMX | Fayette, Greene, Jefferson, Pickens, Sumter, Tuscaloosa and 1 more | 5 hr |
| Apr 12, 8:32 PM CDT | Tornado Warning | BMX | Jefferson, Tuscaloosa | 21 min |
| Apr 12, 8:36 PM CDT | Tornado Warning | BMX | Jefferson, Tuscaloosa | 17 min |
| Apr 12, 8:49 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 5 days |
| Apr 12, 8:51 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 39 min |
| Apr 12, 8:52 PM CDT | River Flood Warning | BMX | Jefferson, Tuscaloosa, Walker | 66 hr |
| Apr 12, 8:58 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Tuscaloosa | 52 hr |
| Apr 12, 8:58 PM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter, Tuscaloosa | 61 hr |
| Apr 12, 9:12 PM CDT | Tornado Warning | BMX | Blount | 20 min |
| Apr 12, 9:19 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, Jefferson, St. Clair, Shelby | 71 min |
| Apr 12, 9:33 PM CDT | Tornado Warning | BMX | Marengo | 27 min |
| Apr 12, 10:02 PM CDT | Severe Thunderstorm Warning | BMX | Dallas | 27 min |
| Apr 12, 10:22 PM CDT | Flash Flood Warning | BMX | Blount, Calhoun, Cherokee, Etowah, St. Clair | 4 hr |
| Apr 12, 10:24 PM CDT | Tornado Warning | BMX | Cherokee | 36 min |
| Apr 12, 10:37 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes, Montgomery | 53 min |
| Apr 12, 10:47 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne, Etowah | 58 min |
| Apr 12, 10:53 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore | 43 min |
| Apr 12, 10:59 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Clay, Coosa, Shelby, Talladega, Tallapoosa | 43 min |
| Apr 12, 11:01 PM CDT | Areal Flood Advisory | BMX | Greene, Hale, Pickens, Sumter | 3 hr |
| Apr 12, 11:15 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon, Montgomery, Tallapoosa | 60 min |
| Apr 12, 11:16 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion | 74 min |
| Apr 12, 11:24 PM CDT | Areal Flood Warning | BMX | Fayette, Tuscaloosa, Walker | 6 hr |
| Apr 12, 11:30 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 75 min |
| Apr 13, 12:08 AM CDT | Special Weather Statement | BMX | Barbour, Bullock, Pike | 82 min |
| Apr 13, 12:11 AM CDT | Severe Thunderstorm Warning | BMX | Pike | 64 min |
| Apr 13, 12:13 AM CDT | Areal Flood Advisory | BMX | Lowndes, Montgomery | 3 hr |
| Apr 13, 12:18 AM CDT | Severe Thunderstorm Warning | BMX | Chambers | 16 min |
| Apr 13, 12:43 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock | 53 min |
| Apr 13, 1:04 AM CDT | Areal Flood Advisory | BMX | Barbour, Bullock, Pike, Russell | 3 hr |
| Apr 13, 1:29 AM CDT | High Wind Warning | BMX | Autauga, Calhoun, Chambers, Cherokee, Chilton, Clay and 10 more | 3 hr |
| Apr 13, 1:29 AM CDT | Wind Advisory | BMX | Autauga, Calhoun, Chambers, Cherokee, Chilton, Clay and 10 more | 7 hr |
| Apr 13, 2:25 AM CDT | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 18 hr |
| Apr 13, 4:08 AM CDT | Areal Flood Warning | BMX | Cherokee | 12 hr |
| Apr 13, 7:43 AM CDT | Areal Flood Warning | BMX | Cherokee | 3 days |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.